Oklahoma, 2022Hail and Damaging Winds in Oklahoma, July 28, 2022
July 28, 2022 · NWS OUN · 9 events in 5 counties and zones
Numerous thunderstorms developed along a cold front in central Oklahoma during the afternoon of the 28th. Several downbursts occurred producing winds of 60-65 mph and scattered reports of damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $35,000
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Numerous thunderstorms developed along a cold front in central Oklahoma during the afternoon of the 28th. Several downbursts occurred producing winds of 60-65 mph and scattered reports of damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Jul 28, 1:13 PM CST, 2 hours 37 minutes earlier.
Area forecast discussion, Jul 28, 1:13 PM CST, 2 hours 37 minutes before
Area Forecast Discussion
National Weather Service Norman OK
213 PM CDT Thu Jul 28 2022
...New SHORT TERM, LONG TERM...
.UPDATE...
Issued at 1249 PM CDT Thu Jul 28 2022
Boundary has pushed a bit farther south, so have updated temps,
winds, and PoPs to reflect the most up to date observations.
Lowered temperatures in central Oklahoma by a few degrees.
Scattered storms are expected to develop along the boundary later
this afternoon and evening. The location of the boundary is still
somewhat uncertain as winds waffle between easterly and
southeasterly--this will affect how far north/south storms form.
Day
&&
.SHORT TERM...
(This evening through Friday)
Issued at 213 PM CDT Thu Jul 28 2022
Rain chances increase tonight into Friday morning, especially across
northern Oklahoma, as another boundary appears to enter northern
Oklahoma and a shortwave approaches the region. Additionally, there
are some indications of a storm complex coming off the high plains
and moving into northwest Oklahoma.
By Friday, cooling will have reached its fullest extent over our
forecast area. With an abundance of moisture and several boundaries
lingering over the area, rain chances will continue most of the day,
again especially over northern Oklahoma. Amounts of .5 inches to an
inch appear likely across our northern counties, with 90th
percentile 24 hour amounts running around 2 inches.
Unfortunately, parts of southwestern Oklahoma and western north
Texas may end up short-changed in terms of cooling and rainfall as
50th percentile MaxT forecasts holds on to areas of triple digit
temperatures and even NBM 90th percentile QPF is generally a quarter
inch or less. Any storms that do form in this area of stronger
diurnal heating will carry a risk of strong to severe wind gusts.
Day
&&
.LONG TERM...
(Friday night through next Wednesday)
Issued at 213 PM CDT Thu Jul 28 2022
The cool and wet pattern continues into Saturday (at least for
northern Oklahoma; again southwest Oklahoma and western north Texas
may see only marginal benefits from this pattern change).
Sunday the ridge begins building back in. Some low rain chances will
linger through the day across northern Oklahoma, but we'll begin
seeing temperatures start a gradual warm-up. Next week is looking to
be a dry and hot week.
Day
&&
.AVIATION...
(18Z TAFS)
Issued at 1243 PM CDT Thu Jul 28 2022
VFR/MVFR ceilings expected this TAF period. There will be several
periods of time that rain/storms will be possible in parts of the
area, although the chances are too low at some times and/or
locations for a current mention in the TAF. With several outflow
boundaries from the morning convection and the front across the
area, winds will be shifting a bit at some locations.
&&
.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK 74 87 71 88 / 60 50 40 50
Hobart OK 73 93 71 94 / 50 40 40 30
Wichita Falls TX 77 98 75 97 / 20 40 20 20
Gage OK 68 82 66 84 / 70 70 70 50
Ponca City OK 72 83 68 82 / 90 80 70 70
Durant OK 77 97 74 96 / 10 40 20 40
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory until 8 PM CDT this evening for OKZ032-039>043-
045>048-050>052.
TX...None.
&&
SHORT TERM...14
LONG TERM....14
AVIATION...25Hazardous weather outlook, Jul 28, 11:20 AM CST, 4 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1220 PM CDT Thu Jul 28 2022
OKZ004>048-050>052-TXZ083>090-291730-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1220 PM CDT Thu Jul 28 2022
This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.
.DAY ONE...Today and Tonight...
.Thunderstorms...
Late afternoon heating could produce scattered thunderstorms
across our area, especially near any residual outflow boundaries.
A few of these storms could produce strong gusty winds and heavy
downpours. Additional thunderstorms may develop this evening into
the overnight hours mainly across the northern half of Oklahoma as
a cold front starts moving in. Locally heavy rainfall will be
possible.
Excessive Heat...
Triple digit temperatures with heat index values near 105 are
possible across southern Oklahoma and western north Texas this
afternoon.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday...
.Thunderstorms...
Periods of widespread storms will be possible on Friday through
early Sunday, especially across northern and central portions of
Oklahoma. Heavy rainfall will be possible. A few of the storms on
Friday could produce some strong to severe storms across western
Oklahoma and adjacent western north Texas, with damaging wind
gusts as the primary hazard.
Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.
In the hours before
Special weather statement, Jul 28, 3:39 PM CST, 11 minutes before
Special Weather Statement
National Weather Service Norman OK
439 PM CDT Thu Jul 28 2022
OKZ040-041-282230-
Garvin OK-Murray OK-
439 PM CDT Thu Jul 28 2022
...A strong thunderstorm will impact portions of northeastern Garvin
and north central Murray Counties through 530 PM CDT...
At 439 PM CDT, Doppler radar was tracking a strong thunderstorm near
Wynnewood, moving east at 15 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Pauls Valley and Wynnewood.
This includes Interstate 35 between mile markers 63 and 72.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3460 9728 3472 9732 3479 9708 3461 9703
TIME...MOT...LOC 2139Z 253DEG 12KT 3468 9722
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
03Special weather statement, Jul 28, 3:47 PM CST, 3 minutes before
Special Weather Statement
National Weather Service Norman OK
447 PM CDT Thu Jul 28 2022
OKZ030-031-282230-
Pottawatomie OK-Seminole OK-
447 PM CDT Thu Jul 28 2022
...A strong thunderstorm will impact portions of west central
Seminole and north central Pottawatomie Counties through 530 PM
CDT...
At 447 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles southeast of Shawnee, moving east at 15 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Shawnee, Tecumseh, Earlsboro and Johnson.
This includes Interstate 40 between mile markers 191 and 196.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3527 9692 3535 9695 3542 9675 3528 9668
TIME...MOT...LOC 2147Z 253DEG 12KT 3532 9687
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
03Thunderstorm Wind, Tillman
- When
- July 28, 3:50 PM CST
- Where
- Tillman County, 2.28 mi E of Frederick
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 34.390, -98.980
Power pole downed. Part of a wooden patio thrown on top of a house.
Thunderstorm Wind, Pottawatomie
- When
- July 28, 4:10 PM CST
- Where
- Pottawatomie County, 3.65 mi ESE of Shawnee
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 35.310, -96.860
Tree and fence damage. Shingles blown off several roofs. Power outages reported. Time estimated by radar.
Thunderstorm Wind, Cleveland
- When
- July 28, 4:30 PM CST
- Where
- Cleveland County, 1.78 mi SW of Moore
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 35.320, -97.510
Two inch diameter limbs broken.
Thunderstorm Wind, Cleveland
- When
- July 28, 5:05 PM CST
- Where
- Cleveland County, 1.32 mi WSW of Moore
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 35.330, -97.510
Reports of tree branches downed and damage to a flag pole. Time estimated by radar.
Thunderstorm Wind, Oklahoma
- When
- July 28, 5:50 PM CST
- Where
- Oklahoma County, Jones
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Broadcast Media
- Coordinates
- 35.570, -97.290
Downed power poles reported.
Thunderstorm Wind, Oklahoma
- When
- July 28, 5:51 PM CST
- Where
- Oklahoma County, 1.49 mi SSW of Jones
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 35.550, -97.300
Thunderstorm Wind, Pottawatomie
- When
- July 28, 6:00 PM CST
- Where
- Pottawatomie County, 3 mi W of Shawnee
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 35.330, -96.973
Delayed report of damage to a shed and fencing, along with tree damage, west of Shawnee. Time estimated from radar.
Hail, Canadian
- When
- July 28, 7:32 PM CST
- Where
- Canadian County, Union City
- Measured
- 1.25 in hail
- Reported by
- Broadcast Media
- Coordinates
- 35.390, -97.940
Thunderstorm Wind, Canadian
- When
- July 28, 7:32 PM CST
- Where
- Canadian County, 1.38 mi N of Union City
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Broadcast Media
- Coordinates
- 35.410, -97.940
Roof damage to a barn and sheet metal wrapped around farm equipment.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Dust Storm in Arizona, July 28 to 31, 20221 death · $100,000 · 50 kt wind · 20 events
- Tornado in New York, July 28, 2022$750,000 · EF2 · 1 event
- Flash Flooding and Damaging Winds in California, July 28 to 31, 2022$1.2 million · 59 kt wind · 25 events
- Flash Flooding in Arizona, July 28, 2022$1.0 million · 7 events
- Tornadoes and Hail in Oklahoma, July 28, 2022$80,000 · EF1 · 5 events
- Hail and Damaging Winds in Arkansas, July 28 to 30, 2022$105,000 · 1 in hail · 5 events
- Flash Flooding and Damaging Winds in Nevada, July 28 to 31, 2022$71,000 · 62 kt wind · 11 events
- Flash Flood and Dust Storm in New Mexico, July 28, 2022$75,000 · 2 events
- Damaging Winds in New York, July 28, 2022$37,000 · 50 kt wind · 9 events
- Flash Flooding and Debris Flows in Arizona, July 28, 2022$35,000 · 4 events
- Flash Flooding in Maine, July 28, 2022$30,000 · 4 events
- Heat and Damaging Winds in New York, July 28, 2022$5,000 · 50 kt wind · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1045248, 1045254, 1045257, 1045258, 1045259, 1045260, 1051714, 1045261, 1045264.